Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 149, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2006, 5:28 PM CDT for Pope County, Stevens County, Swift County, Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2006, 5:28 PM CDT (22:28 UTC)
- Expired
- Jul 31, 2006, 6:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Pope County, MN, Stevens County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 194 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:34 PM CDT | HAIL 0.75 | 11 S Morris, MN | ALONG HIGHWAY 59. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 312228 SVRMPX MNC121-149-151-312330- /O.NEW.KMPX.SV.W.0149.060731T2228Z-060731T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 528 PM CDT MON JUL 31 2006 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POPE COUNTY IN WEST CENTRAL MINNESOTA... STEVENS COUNTY IN WEST CENTRAL MINNESOTA... SWIFT COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 630 PM CDT * AT 525 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF HANCOCK...OR ABOUT 13 MILES SOUTH OF MORRIS...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... HANCOCK... ARTICHOKE... CLONTARF... LAKE EMILY... STAY INDOORS...AND AWAY FROM WINDOWS. LAT...LON 4550 9609 4532 9610 4527 9562 4552 9563 $$ KAT
2 follow-up statements
000 WWUS53 KMPX 312248 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 548 PM CDT MON JUL 31 2006 MNC151-312258- /O.CAN.KMPX.SV.W.0149.000000T0000Z-060731T2330Z/ SWIFT MN- 548 PM CDT MON JUL 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SWIFT COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING FOR SWIFT COUNTY HAS MOVED OUT OF THE AREA. ADDITIONAL STORMS REMAINED TO THE WEST OF THE COUNTY...SO REMAIN ALERT IN THE EVENT ADDITIONAL WARNINGS WILL BE REQUIRED. LAT...LON 4556 9597 4542 9596 4542 9543 4575 9547 $$ MNC121-149-312330- /O.CON.KMPX.SV.W.0149.000000T0000Z-060731T2330Z/ POPE MN-STEVENS MN- 548 PM CDT MON JUL 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR STEVENS AND POPE COUNTIES... AT 546 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR HANCOCK...OR ABOUT 7 MILES SOUTHEAST OF MORRIS...AND MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE STARBUCK...HANCOCK AND CYRUS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4556 9597 4542 9596 4542 9543 4575 9547 $$ KAT
000 WWUS53 KMPX 312327 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 626 PM CDT MON JUL 31 2006 MNC121-149-312336- /O.EXP.KMPX.SV.W.0149.000000T0000Z-060731T2330Z/ POPE MN-STEVENS MN- 626 PM CDT MON JUL 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR STEVENS AND POPE COUNTIES EXPIRES AT 630 PM CDT... AT 534 PM CDT...HAIL UP TO DIME SIZE WAS REPORTED IN ALONG HIGHWAY 59...11 MILES SOUTH OF MORRIS WITH THE STORM. THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE LEVELS. HOWEVER...MORE THUNDERSTORMS WERE DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE ADDITIONAL WARNINGS. LAT...LON 4556 9597 4542 9596 4542 9543 4575 9547 $$ KAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:37 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 31, 3:37 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT MON JUL 31 2006
.DISCUSSION...
RELIEF IS IN SIGHT AS THE WEATHER REGIME OVER MINNESOTA PREPARES
TO SHIFT BACK TOWARDS MORE SEASONALLY NORMAL CONDITIONS. THE PAST
TWO WEEKS HAVE BEEN MARKED BY A UPPER LEVEL RIDGE IN THE
INTER-MOUNTAIN WEST OF THE UNITED STATES...ABOVE NORMAL
TEMPERATURES THROUGHOUT THE ENTIRE COUNTRY...AND A WORSENING OF REGIONAL
DROUGHT CONDITIONS. THE MEAN RIDGE HAS SHIFTED EASTWARD OVER THE
PAST WEEK...BRINGING EXCESSIVE HEAT TO MUCH OF THE MIDWEST. A
PRONOUNCED H85 RIDGE BUILT INTO THE DAKOTAS OVER THIS PAST
WEEKEND...PUSHING TEMPERATURES IN MANY PLACES THROUGHOUT THE
DAKOTAS...MINNESOTA AND WEST CENTRAL WISCONSIN ABOVE 100 DEGREES.
PRESENTLY...THE UPPER LEVEL RIDGE CONTINUES TO PROGRESS EASTWARD.
AS IT DOES...A JET MAX RISING OUT OF THE DAKOTAS AND INTO CANADA
HAS HELPED TO PROMOTE SCATTERED SHOWERS OVER THE DAKOTAS AND
NORTHERN MINNESOTA. A CHAIN OF H5 VORTICITY MAXIMA ASSOCIATED WITH THE
UPPER LEVEL RIDGE AND A CLOSED LOW OVER THE DESERT SOUTHWEST
CONTINUE TO MAKE THEIR WAY TO THE NORTHEAST THROUGH THE GENERAL
CIRCULATION. THE MAXIMUM CENTERED OVER SRN KS WILL MOVE INTO THE MOST
FAVORABLE CYCLONIC FLOW AND SHOULD INTENSIFY AT THE EXPENSE OF THE
THREE TO FIVE OTHER AREAS OF PVA...AND EVENTUALLY SUPPORT
CONVECTION HERE LATE ON TUESDAY. COOLER H85 AIR IS HEADED FOR THE
REGION BY WAY OF BOTH THE AFOREMENTIONED CLOSED LOW FROM THE
SOUTHWEST...AND FROM BEHIND THE FRONTAL SYSTEM IMPINGING INTO THE
REGION FROM THE NORTHWEST. MEANWHILE...AT THE SURFACE...A LOW
PRESSURE SYSTEM MOVING ACROSS THE EASTERN DAKOTAS IS POISED TO AFFECT
THE MPX CWA OVERNIGHT AND ON INTO WEDNESDAY.
THE NEAR TERM FORECAST DEPICTS A GRADUAL FRONTAL PASSAGE BEGINNING
TONIGHT...AND FINALLY CLEARING ITS INFLUENCE FROM THE REGION LATE
WEDNESDAY. AN ARRAY OF MODELS...INCLUDING THE
NGM...GFS...NAM...AND SREF...SUPPORT THIS SLOW...INCREASINGLY
EAST WEST ORIENTED MOVEMENT. THE EVOLUTION OF THE WEATHER
SITUATION IS STILL SOMEWHAT UNCLEAR...BUT SEVERAL POINTS ARE
CERTAIN. THE SLOW PASSAGE OF THE FRONT HINTS AT THE POTENTIAL FOR
HEAVY RAIN...AS STORMS TRAIN ALONG A BOUNDARY FED BY CONTINUOUS
INFLOW FROM THE SOUTH. THE POTENTIAL FOR SEVERE WEATHER WILL
REMAIN SLIGHT...WITH HAIL AND WIND POSSIBLE IN ADDITION TO THE
PREVIOUSLY MENTIONED HEAVY RAIN. CONVECTION SHOULD REMAIN SPOTTY
THIS EVENING AND THEN INTENSIFY OVERNIGHT. BY MORNING THE STORMS
WILL HAVE WEAKENED AFTER MOVING INTO A MORE STABLE
ENVIRONMENT...AND THEN LIKELY RE INTENSIFY THROUGHOUT THE
AFTERNOON. AT THIS POINT THE FRONT WILL HAVE STALLED ACROSS
SOUTHERN MN AS A STATIONARY FRONT. DYNAMIC FORCING STEMMING FROM
UPPER LEVEL INTERACTIONS WITH THE FRONT WILL INCREASE THROUGHOUT
THE DAY AND CULMINATE OVERNIGHT...SUPPORTING THE GREATEST
POSSIBILITY FOR LARGE ACCUMULATIONS OF RAIN. ADDITIONAL LIFT
PROVIDED BY ISENTROPIC MOTIONS WILL ALSO CONTRIBUTE TO HEAVY RAIN
ALONG THE MN/IA BORDER. AS THE FRONT CLEARS THE REGION ON
WEDNESDAY...CLEARING SKIES...CLIMATOLOGICALLY NORMAL
TEMPERATURES...AND LIGHT WINDS WILL BE LEFT IN ITS WAKE...MAKING
FOR A FAIR AND BENIGN END TO THE WEEK.
LONGER TERM...THURSDAY NIGHT THROUGH MONDAY
CONFIDENCE WITH THE EXTENDED FORECAST IS LOW. NOT MUCH RUN TO RUN
CONTINUITY SEEN WITH THE GFS WITH THE UPPER LEVEL FEATURES. ONE
THING EVIDENT IS THAT A BOUNDARY IS SEEN ACROSS THE CWA ON THE PAST
FOUR RUNS OF THE GFS IN DIFFERENT MODES...WARM FRONT...COLD FRONT
AND A STATIONARY FRONT. MORE EMPHASIS ON THE BOUNDARY BECOMING MORE
STATIONARY ACROSS THE CWA SUNDAY INTO MONDAY ON TODAYS 12Z RUN.
PREEPD SHEDS LIGHT ON THROWING OUT THE 00Z RUNS OF THE ECMWF AND GFS
WITH MORE WEIGHT PLACED ON THE 06Z GFS RUN. BELIEF IS THAT THERE
WILL BE MORE WESTERLY FLOW...HIGHER HEIGHTS ALOFT AND MINOR SHORT
WAVE ENERGY. THEREFORE...STILL THINK THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE CWA SUNDAY AND MONDAY. THIS AGREES WELL
WITH TODAYS HPC GRAPHICS AND COLLABORATION WITH OUR NEIGHBORS.
TEMPERATURES A LITTLE ABOVE NORMAL WITH SATURDAY EXPECTED TO BE THE
WARMEST DAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-FARIBAULT-FREEBORN-
GOODHUE-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-
SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-WASECA-WASHINGTON-
WATONWAN-WRIGHT-YELLOW MEDICINE COUNTY(IES).
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BENTON-CHISAGO-
ISANTI-KANABEC-MILLE LACS-MORRISON-TODD COUNTY(IES).
HEAT ADVISORY UNTIL 6 AM CDT TUESDAY FOR HENNEPIN-RAMSEY
COUNTY(IES).
WI...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNN-EAU CLAIRE-
PEPIN-PIERCE-ST. CROIX COUNTY(IES).
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BARRON-CHIPPEWA-
POLK-RUSK COUNTY(IES).
&&
BVS/RAHHazardous weather outlook, Jul 31, 5:15 AM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 515 AM CDT MON JUL 31 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 515 AM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT IT WILL BE VERY WARM AND HUMID TODAY WITH TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES. HEAT INDEX VALUES WILL REACH 108 TO 113 DURING THE AFTERNOON AND EARLY EVENING HOURS. A COLD FRONT WILL MOVE SOUTHEAST FROM THE DAKOTAS LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AHEAD OF THE FRONT ACROSS WEST CENTRAL MINNESOTA. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ACTIVITY WILL MOVE SOUTHEASTWARD INTO CENTRAL MINNESOTA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TUESDAY AS THE COLD FRONT ENTERS CENTRAL MINNESOTA. SOME OF THESE STORMS MAY REACH SEVERE LEVELS WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. THE COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN TUESDAY NIGHT. MOISTURE WILL POOL INTO THE REGION AND COMBINE WITH THE FORCING PROVIDED BY THE FRONT AND AN UPPER LEVEL TROUGH OF LOW PRESSURE TO SET THE STAGE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. THESE STORMS WILL LIKELY PRODUCE HEAVY RAINFALL ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...BUT THE EXACT LOCATION OF THE HEAVIEST AMOUNTS WILL BE DEPENDENT ON WHERE THE FRONT BECOMES STATIONARY. MONITOR LATER FORECASTS FOR THE LATEST ON THE THUNDERSTORM AND HEAVY RAIN POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN WEST CENTRAL MINNESOTA.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:54 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 36 min |
| Jul 31, 6:11 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.